Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

Have lupus and dysautonomia. Woke up with shortness of breath. Started birth control pills. Could this be POTS?

Dec 2012
User rating for this question
Answered by

General & Family Physician
Practicing since : 2012
Answered : 1694 Questions
I am 27 with lupus and dysautonomia (POTS syndrome)- both are very mild and I can deal usually very easily - I also just had my lupus blood work (CBC, BMP, Inflammation markers drawn 2 weeks ago) and all was well.
I woke up this morning felt short of breath- I can walk do things , eat, no problem but feel "breathless" and the need to breath deeper.

I JUST started due to the shortness of breath so i stopped

the breathlessness continued all day today easing up at some point and coming back.
I get some shooting pains in my back too but that happens on occasion
I am not coughing, not coughing up blood, no chest pain, no dizziness , just shortness of breath

could this be from my POTS that I have?
I am scared it could be a PE due to being on Birth control for a few days.....

I had this before 3-4 months back and it lasted 2 weeks - I went to the ER pulse ox was ok, CT chest was fine, Echo was fine.

getting nervous here.....
Posted Sun, 22 Sep 2013 in Medicines and Side Effects
Answered by Dr. Nsah Bernard 1 hour later
Brief Answer:
In your case, POTS could be the culprit

Detailed Answer:

Thanks for posting,

I started by saying your case the most likely cause could be POTS because in most cases of shortness of breath or dyspnea the culprit will unlikely be POTS as first suspected cause. But since, you are already a known POTS patient, it is likely going to be the cause but how ever, it will be wise to consider the fact that you might suffering from anxiety attack.
I personally do not think that birth control you started is directly responsible but other common causes of shortness of breath should be investigated before we can conclude that POTS might be responsible. POTS does not usually present with a single symptom that is why they define it as a syndrome. You should expect:
Headache, fatigue, sleep disorder, weakness, hyperventilation/dyspnoea, tremulousness, sweating, anxiety/palpitation, dizziness/vertigo, pre‚Äźsyncope/syncope etc. At least 3-5 of the above symptoms should be present together with signs that can only be identified by a doctor or health care provider while examining you.
It will be wise at this point to stop your current medication especially the nadolol (which is a beta blocker that precipitates and aggravates POTS).
I believe that you seeing a doctor at this stage is paramount and you should try getting an appointment ASAP.

Hope this helps and if you have any further questions, do not hesitate to write back.
Dr. Nsah
Above answer was peer-reviewed by
Follow-up: Have lupus and dysautonomia. Woke up with shortness of breath. Started birth control pills. Could this be POTS? 27 minutes later
oh def have all those symptoms, presycope, anxiety, sweating, tremors, heart rate is rapid upon standing. the shortness of breath ive only had a few times. the doctor put me on nadolol due to the high heart rate. but maybe i should be on something else. I was diagnosed with POTS through a tilt table and a lot of ruling out . I was just scared of the new shortness of breath- I did have it 3 months ago but it went away
anything i can do to help it
Answered by Dr. Nsah Bernard 14 minutes later
Brief Answer:
Rest and lie at a 45 degree angle.

Detailed Answer:

Thanks for follow-up,

All you can do for shortness of breath is take some rest, then place pillow at a 45 degree angle so your lungs lie diagonal to gravitational field strength. This should help you breath more at ease. I believe nadolol is contraindicated in POTS, so that should be taken off. Other medications are available for fast heart rate ( I allow that to your doctor's discretion to prescribe).
I suggest you call your doctor for opinion on how to handle your current situation.
Anxiolytics can also help.

Hope this helps further.
Dr. Nsah
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor